A reader reports improving bone density through a physical-therapy exercise regimen. Plus: The connection between vitamin D deficiency and cancer.
Q: I have weak bones (osteopenia). I could not tolerate Actonel, Fosamax or Forteo. Instead, I worked with a physical therapist on exercises to strengthen my bones. I did mild weightlifting exercises and resistance work with bands for two years.
After the next test, I got a phone call: “You have increased your bone density by 15 percent, and it is now within normal limits.” I was flabbergasted. More people may want to try this approach instead of taking pills.
A: The first choice of most doctors in treating osteoporosis often is a bisphosphonate, such as alendronate (Fosamax), ibandronate (Boniva) or risedronate (Actonel). These drugs slow down bone breakdown so that the bone-rebuilding cells can catch up. These drugs also can cause serious inflammation of the esophagus, in some cases.
We are delighted to learn how well you have done with your exercise program. Others may benefit from your approach.
Most Read Life Stories
- Reopening phases in Washington state: When you can get a haircut, go to the gym, or eat at restaurants as coronavirus lockdowns are lifted
- Crowds, fears in Skamania County: This is life in Phase 2 of coronavirus reopening VIEW
- Lighter, fresher and with a crunch — here's a macaroni salad for modern times
- With high school proms canceled due to coronavirus, Seattle-area seniors find new ways to celebrate
- Restaurants? Libraries? Sports? Here's when things in Washington might reopen according to Inslee's 4-phase plan
Q: My dermatologist says that I should use sunscreen every time I step outside, even if I’m just going to the grocery store. When I ask about vitamin D, she says I should take a supplement.
I have read that vitamin D can help protect against cancer. Will the supplement protect me?
A: Although sun exposure is linked to an increased risk of skin cancer, it also is associated with higher levels of vitamin D and a reduced risk of many other cancers (Anticancer Agents in Medicinal Chemistry, January 2013).
Vitamin D deficiency increases the risk for certain cancers, but a review of studies on vitamin D supplements for preventing cancer was inconclusive (Cochrane Database of Systematic Reviews, June 23, 2014).
We are sending you our “Guide to Vitamin D Deficiency,” which describes how to find out about optimal vitamin D levels. It also discusses the pros and cons of sunshine and supplements to get the vitamin D you need. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (71 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. D-23, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: peoplespharmacy.com.
Q: My dad died five years ago from a ruptured aortic aneurysm. It was just six weeks after being given intravenous Levaquin for pneumonia — which was misdiagnosed.
At the time, we didn’t connect Levaquin with any problems other than hallucinations. However, four years after his death, researchers reported that fluoroquinolones can cause aortic aneurysms and dissections.
There must be others who died from this, and their families will never know that it was from a drug they were given. It saddens me that these drugs are still so commonly used, even after the Food and Drug Administration warned about serious side effects of these antibiotics.
A: A recent Swedish study found that fluoroquinolone antibiotics, like ciprofloxacin (Cipro) or levofloxacin (Levaquin), are associated with an increased risk of aortic aneurysm (BMJ, March 8, 2018). In this condition, the large artery leaving the heart (aorta) develops a weak area that bulges and may burst. This can be fatal.
Researchers have previously linked FQ use with aortic aneurysm (JAMA Internal Medicine, November 2015). Despite this, the FDA determined in 2017 that it did not see evidence of an association between FQs and “bulges or tears in the aorta” (FDA Drug Safety Communication, 7-26-2017). Perhaps the new study will lead the FDA to reconsider this potentially deadly complication.
The FDA does warn about “disabling and potentially permanent side effects of the tendons, muscles, joints, nerves and central nervous system.” The agency suggests that FQs be reserved for patients who have no other treatment options.